Are Fluoroquinolone Antibiotics Safe?

man reading medicine bottle

The Bottom Line

Fluoroquinolone antibiotics are associated with serious adverse effects. For this reason, they are not the preferred treatment for many infections, but still have an important role for resistant bacteria and in patients with allergies to other antibiotics.

sick person in bed taking medication

The Full Story

Fluoroquinolone antibiotics are used to treat a variety of common infections, such as sinusitis, bronchitis, pneumonia, and urinary tract infections. The names of these drugs end in “floxacin”, including ciprofloxacin, levofloxacin, and moxifloxacin. In recent years, mounting safety concerns have led the Food and Drug Administration (FDA) to issue several warnings regarding fluoroquinolones. In fact, some fluoroquinolones have been removed from the market due to safety issues.

One of the most commonly described adverse effects associate with fluoroquinolone antibiotics is pain and swelling of the tendons, and in more severe cases, tendon rupture. Tendons are fibrous tissues that connect muscles to bone. Tendon pain and rupture can occur even with a single course of antibiotic. Fluoroquinolone antibiotics can also impact tendon formation in children and the developing fetus. Because of this, routine use of fluoroquinolones in children and pregnant women is not recommended. Fluoroquinolone antibiotics are used in children in rare circumstances, for severe infections where there are limited treatment options due to antibiotic resistance. Tendon rupture more commonly involves the Achilles tendon near the ankle. The likelihood of tendon problems is higher in older adults, women, and those who are also taking corticosteroid medications or have kidney problems. Pain in the muscles and joints can also occur after use of fluoroquinolone antibiotics.

There are several other worrisome adverse effects associated with fluoroquinolone use. Like their effects on tendons, muscles, and joints, fluoroquinolones can also weaken the connective tissue surrounding the aorta, the largest blood vessel in the body. This can lead to ballooning out of the aorta (aneurysm) or rupture (dissection). This potentially fatal complication is more common in patients with high blood pressure and those with genetic disorders, such as Marfan syndrome.

Other adverse effects have been reported with fluoroquinolone use. These include neuropathy (nerve pain), abnormal blood sugar in diabetics, confusion, liver problems, and abnormal heart rhythms. All of these adverse effects have been reported even when short courses of treatment are prescribed.

Despite these safety concerns, fluroquinolone antibiotics still have an important place in treating infections. While not the first choice, they may be used to treat serious infections that are resistant to other antibiotics. They may also be useful in patients who have severe or life-threatening allergic reactions (anaphylaxis) to other types of antibiotics. It is also important to remember that while adverse effects do occur with fluoroquinolones, they are still relatively rare. Doctors should weigh the risks and benefits when prescribing fluoroquinolones. You should let your healthcare team know about allergic reactions you’ve had to medications, and the characteristics of those reactions. That information helps your healthcare providers prescribe the most effective and safe treatment possible. It is important to keep up to date allergy information in the electronic health record.

If someone is having an adverse reaction to a fluoroquinolone antibiotic, contact your healthcare provider and seek medical care. If the person is having chest pain, call 911 for immediate assistance. You can check the webPOISONCONTROL® online tool for guidance or call Poison Control at 1-800-222-1222. Both options are free for the public, and available 24 hours a day.

Maryann Amirshahi, PharmD, MD, MPH, PhD
Medical Toxicologist

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Fluroquinolones should not be routinely used for uncomplicated infections, such as sinusitis and urinary tract infections, because there are safer alternatives available. 
  • Reserve fluoroquinolones for infections that are resistant to other antibiotics or for patients with severe allergies to alternative antibiotics. 
  • Stop taking fluoroquinolones and seek medical attention if you develop any of the adverse effects described above. 
  • Tell your healthcare team about any allergies to medication and what the reaction was so they can prescribe the safest and most effective treatment for your infection. 

This Really Happened

Case #1: A 62-year-old-man was given a 3-week course of ciprofloxacin for a prostate infection. Two weeks into treatment, his left calf and ankle began aching. A couple of days later, he felt a pop and sharp pain in his ankle while out for a walk. He went to the emergency department where he was diagnosed with an Achilles tendon rupture and was admitted for surgical repair. He made a full recovery. 

Case #2: A 74-year-old woman was prescribed levofloxacin for pneumonia. While in the hospital, she was given a second medication that can cause an abnormal heart rhythm. The combination of medications caused her heart to stop, requiring cardiopulmonary resuscitation (CPR). She had a prolonged recovery and required nursing home placement after the event.   

Case #3: A 78-year-old man was given ofloxacin for a urinary tract infection. Two days after starting the medication, he started having vivid hallucinations. The medication was discontinued and another antibiotic was prescribed. He made an uneventful recovery. 


For More Information

FDA Drug Safety Communication: FDA advises restricting fluoroquinolone antibiotic use for certain uncomplicated infections; warns about disabling side effects that can occur together (U.S. Food and Drug Administration)

FDA Drug Safety Communication: FDA updates warnings for oral and injectable fluoroquinolone antibiotics due to disabling side effects (U.S. Food and Drug Administration) 

FDA warns about increased risk of ruptures or tears in the aorta blood vessel with fluoroquinolone antibiotics in certain patients (U.S. Food and Drug Administration)


References

Chowdhry V, Manoranjan P, Mohanty BP. Fluoroquinolones: an under-recognized cause for delirium. J Anaesthesiol Clin Pharmacol 2015;31:410-11. 

Lee CC, Lee MG, Chen YS, et al. Risk of aortic dissection and aortic aneurysm in patients taking oral fluoroquinolone. JAMA Intern Med 2015;175:1839-47.

Osman ES, Conjeevaram HS, Vuppalanchi R, et al. Clinical and histopathologic features of fluroquinolone-induced liver injury. Clin Gastroenterol Hepatol 2011;9:517-523.e3.

Rubenstein E, Camm J. Cardiotoxicity of fluoroquinolones. J Antimicrob Chemother 2002;49:593-6.

van der Linden P, Sturkenboom M, Herings R, et al. Increased risk of Achilles tendon rupture with quinolone antibacterial use, especially in elderly patients taking oral corticosteroids. Arch Intern Med 2003;163:1801-7. 

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Fluroquinolones should not be routinely used for uncomplicated infections, such as sinusitis and urinary tract infections, because there are safer alternatives available. 
  • Reserve fluoroquinolones for infections that are resistant to other antibiotics or for patients with severe allergies to alternative antibiotics. 
  • Stop taking fluoroquinolones and seek medical attention if you develop any of the adverse effects described above. 
  • Tell your healthcare team about any allergies to medication and what the reaction was so they can prescribe the safest and most effective treatment for your infection. 

This Really Happened

Case #1: A 62-year-old-man was given a 3-week course of ciprofloxacin for a prostate infection. Two weeks into treatment, his left calf and ankle began aching. A couple of days later, he felt a pop and sharp pain in his ankle while out for a walk. He went to the emergency department where he was diagnosed with an Achilles tendon rupture and was admitted for surgical repair. He made a full recovery. 

Case #2: A 74-year-old woman was prescribed levofloxacin for pneumonia. While in the hospital, she was given a second medication that can cause an abnormal heart rhythm. The combination of medications caused her heart to stop, requiring cardiopulmonary resuscitation (CPR). She had a prolonged recovery and required nursing home placement after the event.   

Case #3: A 78-year-old man was given ofloxacin for a urinary tract infection. Two days after starting the medication, he started having vivid hallucinations. The medication was discontinued and another antibiotic was prescribed. He made an uneventful recovery.